Bilateral injection-site granuloma by subcutaneous administration of luteinizing hormone-releasing hormone analogue: a case report
© licensee BioMed Central Ltd. 2009
Received: 17 June 2009
Accepted: 19 August 2009
Published: 15 September 2009
We report a typical case of injection-site granuloma attributed to subcutaneous administration of leuprorelin acetate, an LHRH agonist. A 70-year-old man who had undergone total prostatectomy and was subsequently given leuprorelin injections for prostatic cancer presented with bilateral nodules in the lower abdominal wall. An excisional biopsy revealed a non-caseous epithelioid granuloma consisting of CD-68 positive histiocytic cells with infiltration of T-lymphocytes and eosinophils; skin metastasis from prostatic adenocarcinoma was ruled out through histological and immunohistochemical analysis. Generally, granulomas may be caused by delayed-type hypersensitivity to the constituents of leuprorelin acetate injections.
Although clinically localized prostatic cancer is treated by prostatectomy or radiotherapy (external beam radiotherapy or brachytherapy), endocrine therapy is chosen for advanced or metastatic cancer because most prostatic cancer cells depend on androgens for their growth. To deprive of androgens, synthetic agonists of luteinizing hormone-releasing hormone (LHRH) are administrated instead of conducting an orchiectomy . LHRH agonists, after the initial transient flare-up of LH secretion, suppress LH release and sex hormones by down-regulating the receptors of gonadotrophs of the pituitary gland and ablating androgens. Although decrease of libido and osteopenia are well-known as the major side effects of LHRH agonists, we describe a rare case of injection-site granuloma (attributed to subcutaneous administration of an LHRH agonist) and emphasize its importance since it could mimic cancer metastasis, as in this case.
A 70-year-old Japanese man presenting with bilateral subcutaneous nodules in the lower abdominal region was referred to our hospital. He had undergone total prostatectomy 6 months earlier and had then received monthly subcutaneous injections of 3.7 mg leuprorelin acetate, a synthetic LHRH agonist. The bilateral nodules in the lower abdomen were located at the sites of the leuprorelin injections. The nodules were excised to rule out skin metastasis from prostatic cancer.
Long-acting, synthetic LHRH agonists such as leuprorelin and goserelin acetate have been widely used for advanced prostatic cancer . Major side effects of LHRH analogues are hot flashes, osteopenia and decreased libido due to androgen deprivation. Injection-site granuloma is associated with insulin and aluminum-containing tetanus toxoid vaccines . Injections of LHRH analogue rarely cause skin lesion-mimicking metastasis of prostatic cancer -. In this case, histological and immunohistochemical analysis of the lesions at the injection sites ruled out skin metastasis and infection by microorganisms. Granulomas consisting of CD-68 positive histiocytes and CD3-positive T lymphocytes were compatible with those seen in delayed-type hypersensitivity reactions; droplet-containing phagosomes were also observed in mono- and multi-nucleated histiocytes. Since leuprorelin acetate is combined with lactic acid, glycolic acid co-polymers or lactic acid polymers, the formation of granulomas may be related to the co-polymers or to the LHRH analogue itself. Indeed, Manasco et al. have demonstrated that the polymer, and not the diluent of leuprorelin acetate, elicits a skin reaction, concluding that the causative agent is the polymer . Therefore, in prostatic cancer patients treated with LHRH analogues, both the remission due to the expansion of testosterone-insensitive clones and the possible failure of leuprorelin administration because of local skin reaction should be taken into consideration. In summary, we reported a case of bilateral injection-site granuloma by leuprorelin administration.
Written informed consent was obtained from the patient for publication of this case report and accompanying images. A copy of the written consent is available for view by the Editor-in-Chief of the journal.
The authors thank Shuichi Matsuda, Noriko Sakamoto and Miki Zenigami-Yamasaki for their excellent technical assistance.
- Mcleod DG: Hormonal therapy: Historical perspective to future directions. Urology. 2003, 43 (1): 3-7. 10.1016/S0090-4295(02)02393-2.View ArticleGoogle Scholar
- Marks LS: Luteinizing hormone-releasing hormone agonists in the treatment of men with prostate cancer: Timing, alternatives, and the 1-year implant. Urology. 2003, 62 (1): 36-42. 10.1016/j.urology.2003.10.029.View ArticlePubMedGoogle Scholar
- Fawcett HA, Smith NP: Injection-site granuloma due to aluminum. Arch Dermatol. 1984, 120: 1318-1322. 10.1001/archderm.120.10.1318.View ArticlePubMedGoogle Scholar
- Whitaker IS, Fazel HB: Leuprorelin acetate granulomas: recurrent subcutaneous nodules mimicking metastatic deposits at injection sites. BJU Int. 2002, 90: 350-10.1046/j.1464-410X.2002.02858.x.View ArticlePubMedGoogle Scholar
- Sakamoto R, Higashi Y, Mera K, Kanekura T, Kanzaki T: Granulomas induced by subcutaneous injection of leuprorelin acetate. J Dermatol. 2006, 1: 43-45. 10.1111/j.1346-8138.2006.00008.x.View ArticleGoogle Scholar
- Shiota M, Tokuda N, Kanou T, Yamasaki H: Injection-site granulomas resulting from the administration of both leuprorelin acetate and goserelin acetate for the treatment of prostatic cancer. J Nippon Med Sch. 2007, 74: 306-308. 10.1272/jnms.74.306.View ArticlePubMedGoogle Scholar
- Manasco PK, Pescovitz OH, Blizzard RM: Local reactions to depot leuprolide therapy for central precocious puberty. J Pediatr. 1993, 123: 334-335. 10.1016/S0022-3476(05)81720-2.View ArticlePubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/3.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.